Lake Huron, 2006

Marine Thunderstorm Winds in Lake Huron, July 9, 2006

July 9, 2006 · NWS DTX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 9, 6:41 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 9, 6:41 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
741 PM EDT SUN JUL 9 2006

.AVIATION...

12Z 4KM WRF FROM NCAR LOOKS TO HAVE A DECENT HANDLE ON CONVECTION
THIS EVENING. ACTIVITY TO THE NORTH AND WEST HAS FILLED IN ACROSS
NORTHERN LOWER...WITH ADDITIONAL STORMS NOW DEVELOPING ACROSS THE
EASTERN CWA. BASED ON THE EXPECTED EVOLUTION OF THE UPSTREAM
ACTIVITY...WHICH IS IN LINE WITH A LINEAR EXTRAPOLATION OF THE
CURRENT SOUTHEASTWARD TIMING...DELAYED MENTION OF TSRA IN MBS/FNT
TAFS A COUPLE HOURS. TIMING INTO DTW/DET IS MORE DIFFICULT...AS WRF
SHOWS THE CURRENT ACTIVITY WEAKENING BY LATE EVENING...WITH
ADDITIONAL STORMS FROM WISCONSIN MAKING IT INTO DETROIT SHORTLY
AFTER MIDNIGHT. 18Z RUC IS SOMEWHAT SLOWER...BUT THE 18Z NAM IS IN
LINE WITH THIS SOLUTION. WILL CARRY A PREDOMINATE GROUP OF TSRA FOR
TWO HOURS...STARTING FROM 01Z AT MBS TO 05Z AT DET. BEHIND THE
CONVECTION...LOW-LEVEL COLD ADVECTION ALONG THE FRONT WILL LEAD TO
MVFR CIGS OVERNIGHT THROUGH LATE TOMORROW AFTERNOON. THERE IS A
DECENT COVERAGE OF IFR CIGS UPSTREAM ACROSS THE NORTHERN GREAT
LAKES...ALTHOUGH THESE APPEAR TO BE ENHANCED BY FLOW OFF LAKE
SUPERIOR.

&&

.PREV DISCUSSION...ISSUED 253 PM EDT SUN JUL 9 2006 SHORT

SHORT TERM...TONIGHT AND MONDAY

THE FORECAST APPEARS TO BE UNFOLDING AS EXPECTED...WITH THE 12Z NAM
APPEARING TO BE DOING A GOOD JOB AND BEST REPRESENTING OUR
CONCEPTUAL IMAGE. MID AFTERNOON LAPS DATA INDICATING SURFACE CAPES
OF 2000+ J/KG OVER NORTHERN LOWER MICHIGAN. SURFACE COLD FRONT IS
BECOMING ACTIVE...AS OUR COLD UPPER LOW TRAVERSES ACROSS THE
NORTHERN GREAT LAKES THIS EVENING. JET STREAK (50+ KNOTS AT 500 MB)
NOSING INTO NORTHERN LOWER MICHIGAN LATE THIS AFTERNOON...WITH A
SECONDARY JET/VORT MAX TRACKING THROUGH SOUTHERN WISCONSIN. ACTUAL
COLD FRONT LOOKS TO DROP SOUTHEAST INTO THE TRI-CITIES REGION TOWARD
00Z...SUPPORTING NUMEROUS POPS AND A DECENT CHANCE OF SEVERE
STORMS...AS THE LOSS OF INSTABILITY FROM PEAK HEATING WILL BE
MINIMAL. ENHANCED WORDING FOR DAMAGING WINDS IS ALREADY IN THE ZONES
FOR THE NORTHERN THIRD OF THE CWA. THE BIG QUESTION IS HOW FAST WILL
STORMS PROPAGATE TO THE SOUTH AND WEAKEN DURING THE EVENING AS THE
DAYTIME INSTABILITY WANES AND THE STORMS MOVE AWAY FROM THE BETTER
UPPER LEVEL SUPPORT/COLD POOL ALOFT. THE WILD CARD IS WHEN OR IF
CONVECTION INITIATES ALONG THAT SECONDARY JET MAX ACROSS SOUTHERN
WISCONSIN/SOUTHERN LAKE MICHIGAN. IF STORMS DEVELOP ACROSS SOUTHWEST
LOWER MICHIGAN DURING THE NEXT COUPLE OF HOURS...THE SOUTHERN HALF
OF THE CWA WILL ALSO STAND A DECENT CHANCE OF SEEING SEVERE WEATHER
WITH ACTIVITY ARRIVING DURING THE EARLY EVENING HOURS. RIGHT NOW
THERE STILL IS DECENT CIN WITH DEW POINTS HOVERING IN THE UPPER 50S
TO LOWER 60S. WILL THUS CONTINUE WITH CHANCE POPS ACROSS THE SOUTH
THROUGH MID EVENING...AND THEN CARRY LIKELY POPS AS ACTIVITY ALONG
THE COLD FRONT SINKS SOUTH...SLOWLY WEAKENING IN THE PROCESS. COLD
FRONT SHOULD BE CLOSE TO THE OHIO/MICHIGAN BORDER TOMORROW MORNING.
WILL CONTINUE WITH THE LOW CHANCE POPS THROUGH EARLY AFTERNOON
ACROSS SOUTHERN AND EASTERN AREAS...AS BUILDING HEIGHTS/ANTICYCLONIC
FLOW DOES NOT MOVE IN UNTIL LATE IN THE AFTERNOON. ENOUGH LINGERING
LOW LEVEL MOISTURE TO POSSIBLY POP SOMETHING...ESPECIALLY NEAR THE
SOUTHERN MICHIGAN BORDER.

LONG TERM...MONDAY NIGHT THROUGH SUNDAY

HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER IN SE MICHIGAN
MONDAY NIGHT WITH ATTENTION TURNING TO THE NEXT SHORT WAVE MOVING
THROUGH THE PLAINS. THERE IS SOME TIMING OF ARRIVAL CHALLENGES WITH
THIS SYSTEM AS IT MOVES TOWARD THE GREAT LAKES ON TUESDAY. THE GFS
SOLUTION HAS BEEN TRENDING FASTER AND FARTHER SOUTH AND IT HAS SOME
SUPPORT FROM THE CANADIAN AND UKMET AT LEAST IN TERMS OF TIMING. THE
NAM SOLUTION HAS MERIT WITH A FARTHER NORTH TRACK WHEN CONSIDERING
THE BUILDING LONG WAVE HEIGHT FIELD OVER THE EASTERN STATES IN THE
BACKGROUND. OUR LOCAL DTX WRF HEMISPHERIC TRACKS THE SYSTEM INTO THE
AREA AT ABOUT THE SAME TIMING AS THE GFS BUT FARTHER NORTH. WORKING
THAT SOLUTION INTO THE 12Z NAM LOOKS GOOD ALLOWING FOR A WELL
DEFINED WARM FRONT MOVING THROUGH LOWER MICHIGAN TUESDAY NIGHT AND
WEDNESDAY MORNING. SW FLOW MOISTURE TRANSPORT WILL BE PLENTIFUL
ALONG AND NORTH OF THIS RETURNING FRONTAL BOUNDARY COMBINED WITH A
TROPICAL PACIFIC MOISTURE CONNECTION IN THE MID LEVELS THAT WILL
TAKE 700 MB DEWPOINT TO AROUND 6C ACCORDING TO THE GFS AND NAM. THIS
SETS UP LATE TUESDAY NIGHT AND EARLY WEDNESDAY AS A LIKELY PERIOD OF
SHOWERS WITH A CHANCE OF THUNDERSTORMS.

FACTORING IN A SURFACE SYSTEM LIKE THE NAM, BUT A LITTLE FARTHER
SOUTH, WILL PLACE SE MICHIGAN IN THE WARM SECTOR SUCH AS IT IS BY
WEDNESDAY NIGHT BUT WITH A LINGERING CHANCE OF SHOWERS AND STORMS.
PLAN TO KEEP THE CHANCE OF RAIN ON THURSDAY FOR ANOTHER MODEL CYCLE
AND MAKE SURE THE EXIT TIMING WILL BE FAST ENOUGH FOR DRY CONDITIONS
TO HOLD.

LONG WAVE HEIGHTS WILL THEN BUILD STRONGLY BEHIND THIS SYSTEM INTO
THE WEEKEND AND SET THE STAGE FOR A HOT AND HUMID CONDITIONS. THE
LONG WAVE RIDGE DEVELOPMENT OVER THE EASTERN STATES WILL BE AIDED BY
WEAK TROUGH DEVELOPMENT ALONG THE WEST COAST BUT MAYBE MORE JUST AS
A DEFAULT TO VERY WEAK ENERGY IN THE WESTERLIES THROUGH THE ENTIRE
WESTERN HEMISPHERE. THIS WILL FORCE THE STORM TRACK INTO CANADA OR
THROUGH THE NORTHERN LAKES AT THE MOST SOUTHERN EXTENT AND REDUCE
OUR CHANCE OF PRECIPITATION TO A BRUSH WITH A CONVECTIVE COMPLEX AT
SOME POINT DURING THE WEEKEND. THIS CURRENTLY LOOKS TOO REMOTE TO
INCLUDE IN THE FORECAST. PLAN INSTEAD TO FOCUS ON ABOVE NORMAL TEMPS
FOR THE PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....BRAVENDER
SHORT TERM...SF
LONG TERM....BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 9, 7:20 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 PM EDT SUN JUL 9 2006

MIZ047>049-053-054-060-061-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-
820 PM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN INCLUDING THE TRI-CITIES...FLINT AND WESTERN THUMB.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE NUMEROUS OVER THE REGION THIS EVENING... AND A
FEW COULD PRODUCE SEVERE WEATHER. DAMAGING WINDS WILL BE THE PRIMARY
HAZARD...BUT LARGE HAIL WILL ALSO BE POSSIBLE. THESE THUNDERSTORMS
WILL BE ASSOCIATED WITH A COLD FRONT AS IT MOVES SOUTH ACROSS LOWER
MICHIGAN THIS EVENING AND OVERNIGHT. STORM MOTION WILL BE SOUTHEAST
AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL APPROACH THE GREAT LAKES BY
TUESDAY. MOISTURE ASSOCIATED WITH THIS SYSTEM WILL SPREAD NORTHWARD
ON TUESDAY NIGHT AND PERSIST INTO THURSDAY. THERE IS A CHANCE OF
THUNDERSTORMS AS THIS WARM AND MOIST AIRMASS MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MIZ055-062-063-068>070-075-076-082-083-100900-
SANILAC-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
820 PM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN ALONG AND SOUTH OF I-69.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING...BUT STORMS
ARE MORE LIKELY TOWARD MIDNIGHT AND INTO THE EARLY OVERNIGHT HOURS.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD...BUT LARGE HAIL WILL ALSO
BE POSSIBLE. THE STORMS WILL BE ASSOCIATED WITH A COLD FRONT AS IT
MOVES THROUGH LOWER MICHIGAN THIS EVENING AND OVERNIGHT. STORM
MOTION WILL BE SOUTHEAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS WILL LINGER INTO MONDAY MORNING GENERALLY SOUTH
OF I-94. HOWEVER...SEVERE WEATHER IS NOT EXPECTED DURING THIS TIME.

A SLOW MOVING LOW PRESSURE SYSTEM WILL APPROACH THE GREAT LAKES BY
TUESDAY. MOISTURE ASSOCIATED WITH THIS SYSTEM WILL SPREAD NORTHWARD
ON TUESDAY NIGHT AND PERSIST INTO THURSDAY. THERE IS A CHANCE OF
SHOWERS AND THUNDERSTORMS AS THIS WARM AND MOIST AIR MOVES OVER THE
REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED BY THIS EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-100900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
820 PM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE NUMEROUS OVER SAGINAW BAY AND LAKE HURON THIS
EVENING...AND THEN OVER LAKE ST CLAIR AND WESTERN LAKE ERIE TOWARD
MIDNIGHT AND INTO THE EARLY MORNING HOURS. THERE IS A CHANCE OF
SEVERE WEATHER THIS EVENING OVER SAGINAW BAY AND SOUTHERN LAKE
HURON...WITH JUST A SLIGHT CHANCE ELSEWHERE. DAMAGING WINDS WILL BE
THE PRIMARY HAZARD...BUT LARGE HAIL WILL ALSO BE POSSIBLE. THESE
THUNDERSTORMS WILL BE ASSOCIATED WITH A COLD FRONT MOVING SOUTH
ACROSS LOWER MICHIGAN THIS EVENING AND OVERNIGHT. STORM MOTION WILL
BE SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS WILL LINGER INTO MONDAY MORNING OVER
WESTERN LAKE ERIE AS THE COLD FRONT MOVES INTO OHIO...BUT SEVERE
WEATHER IS NOT EXPECTED.

A SLOW MOVING LOW PRESSURE SYSTEM WILL APPROACH THE GREAT LAKES BY
TUESDAY. MOISTURE ASSOCIATED WITH THIS SYSTEM WILL SPREAD NORTHWARD
TUESDAY NIGHT AND PERSIST INTO THURSDAY. THERE IS A CHANCE OF
THUNDERSTORMS AS THIS WARM AND MOIST AIR MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border

When
July 9, 8:06 PM EST
Where
Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border marine zone, Harbor Beach
Measured
35 kt (40 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Pt Austin to Hbr Beach Mi

When
July 9, 8:06 PM EST
Where
Pt Austin to Hbr Beach Mi marine zone, Harbor Beach
Measured
35 kt (40 mph) measured gust
Reported by
COASTAL OBSERVING STATION

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522701, 5522702.